FDA Warns About Aortic Tears/Ruptures Associated With Fluoroquinolone Antibiotics

The FDA issued a drug safety announcement on December 20, 2018 entitled, “FDA warns about increased risk of ruptures or tears in the aorta blood vessel with fluoroquinolone antibiotics in certain patients,” warning that fluoroquinolone antibiotics can increase the occurrence of rare but serious events of ruptures or tears in the main artery of the body, called the aorta.

The tears, called aortic dissections, or ruptures of an aortic aneurysm can lead to dangerous bleeding or even death. They can occur with fluoroquinolones for systemic use given by mouth or through an injection.

The FDA warned that fluoroquinolones should not be used in patients at increased risk unless there are no other treatment options available. People at increased risk include those with a history of blockages or aneurysms (abnormal bulges) of the aorta or other blood vessels, high blood pressure, certain genetic disorders that involve blood vessel changes, and the elderly. The FDA is requiring that a new warning about this risk be added to the prescribing information and patient Medication Guide for all fluoroquinolones.

Fluoroquinolone antibiotics are approved to treat certain bacterial infections and have been used for more than 30 years. They work by killing or stopping the growth of bacteria that can cause illness. Without treatment, some infections can spread and lead to serious health problems.

The FDA warned health care professionals that they should avoid prescribing fluoroquinolone antibiotics to patients who have an aortic aneurysm or are at risk for an aortic aneurysm, such as patients with peripheral atherosclerotic vascular diseases, hypertension, certain genetic conditions such as Marfan syndrome and Ehlers-Danlos syndrome, and elderly patients. The FDA instructed that they prescribe fluoroquinolones to these patients only when no other treatment options are available, that they stop fluoroquinolone treatment immediately if a patient reports side effects suggestive of aortic aneurysm or dissection, and that they advise all patients to seek immediate medical treatment for any symptoms associated with aortic aneurysm.

The FDA warned patients that they should seek medical attention immediately by going to an emergency room or calling 911 if they experience sudden, severe, and constant pain in the stomach, chest or back, and that they be aware that symptoms of an aortic aneurysm often do not show up until the aneurysm becomes large or bursts, requiring them to report any unusual side effects from taking fluoroquinolones to their health care professional immediately. The FDA instructed patients that before starting an antibiotic prescription that they inform their health care professionals if they have a history of aneurysms, blockages or hardening of the arteries, high blood pressure, or genetic conditions such as Marfan syndrome or Ehlers-Danlos syndrome. Lastly, the FDA warned patients that if they have been prescribed a fluoroquinolone to treat an infection, they not stop the antibiotic without first talking to their health care professional.

Source

If you or a loved one suffered injuries (or worse) as a result of a drug in the United States, you should promptly seek the legal advice of a pharmaceutical claim lawyer in your state who may investigate your drug claim for you and represent you in a claim against a pharmaceutical company, if appropriate.

Visit our website or call us toll-free in the United States at 800-295-3959 to find drug claim lawyers in your state who may assist you.

Turn to us when you don’t know where to turn.

This entry was posted on Tuesday, February 5th, 2019 at 5:20 am. Both comments and pings are currently closed.

placeholder

Easy Free Consultation

Fill out the form below for a free consultation or contact us directly at 800.295.3959

Easy Free Consultation

Fill out the form below for a free consultation or contact us directly at 800.295.3959